877-944-6131 Email Us

Clinician’s Corner: Children’s Antibiotic Associated Diarrhea

Now that winter is approaching and respiratory and ear infection season is closely approaching, we pharmacists can be instrumental in prevention of diaper rash.  18-35 percent of all children exposed to antibiotic therapy will develop antibiotic associated diarrhea.   The more broad-spectrum antibiotics will cause a higher incidence of diarrhea. Amoxicillin/clavulanate and cefdinir are the pediatrician’s favorites.

Amoxicillin/Clavulanate (Augmentin®) causes a lot of stomach upset and diarrhea.  Most of the gastrointestinal distress can be traced back to the clavulanate which keeps the bacteria from breaking down the amoxicillin. Augmentin therapy HD (high dose) as is recommended for ear infections, it is critical to use Augmentin ES 600mg/42.9  to minimize clavulanate exposure and decrease incidence of upset stomach and diarrhea.  Keep the suspension refrigerated always, and to use a protective diaper rash paste BEFORE administering the first dose.  Shake this product well, give it after food and it expires in 10 days.

Cefdinir (Omnicef®) is a potent antibiotic that causes a lot less stomach upset.  Because it is broad spectrum, it can kill off more gut bacteria and cause diarrhea.  In infants, especially if they are formula fed, the cefdinir binds to the iron in the milk and can cause a red stool, resembling blood which can greatly upset the parents.

Also with Cefdinir, dispense in the box to keep the glass bottle from breaking, give with food, and do not refrigerate. And like amox/clav it carries a 10-day expiration date.  Your Thompson Pharmacist can give an appropriate measuring device.  Do not use household measuring devices like teaspoons.  Your child’s health is very important to you and your Thompson Pharmacist.  We’re here to help and answer your questions… remember at Thompson Pharmacy it’s all for YOU!